Alert archive / Hawaii / Wind Advisories in 2016
Wind Advisory 16, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 26, 2016, 3:34 AM HST for Hawaii County, Hawaii. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2016, 3:34 AM HST (13:34 UTC)
- Expired
- Mar 27, 2016, 3:36 PM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
001 WWHW70 PHFO 261334 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 AM HST SAT MAR 26 2016 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .AN UPPER TROUGH OVER HAWAII WILL PRODUCE STRONG NORTHWEST WINDS AT THE SUMMIT LEVELS OF THE BIG ISLAND THROUGH TONIGHT. HIZ028-270245- /O.NEW.PHFO.WI.Y.0016.160326T1334Z-160327T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 334 AM HST SAT MAR 26 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. * TIMING...THROUGH TONIGHT. * WINDS...NORTHWEST 35 TO 45 MPH AND GUSTS TO 55 MPH. * IMPACTS...DRIVING MAY BECOME HAZARDOUS IN HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE CAUTION. && $$ FOSTER
3 follow-up statements
675 WWHW70 PHFO 270132 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 PM HST SAT MAR 26 2016 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .AN UPPER TROUGH JUST EAST OF THE BIG ISLAND WILL PRODUCE STRONG NORTHWEST WINDS AT THE SUMMITS THROUGH TONIGHT. HIZ028-271445- /O.CON.PHFO.WI.Y.0016.000000T0000Z-160327T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 332 PM HST SAT MAR 26 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... * TIMING...THROUGH TONIGHT. * WINDS...NORTHWEST 35 TO 50 MPH WITH GUSTS TO 65 MPH. * IMPACTS...DRIVING MAY BECOME HAZARDOUS IN HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE CAUTION. && $$ BURKE
519 WWHW70 PHFO 271341 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 341 AM HST SUN MAR 27 2016 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .AN UPPER LEVEL TROUGH NORTHEAST OF THE BIG ISLAND WILL PRODUCE STRONG NORTHWEST WINDS AT THE SUMMITS THROUGH TONIGHT. HIZ028-280400- /O.EXT.PHFO.WI.Y.0016.000000T0000Z-160328T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 341 AM HST SUN MAR 27 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * TIMING...THROUGH 6 PM THIS EVENING. * WINDS...NORTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...DRIVING MAY BECOME HAZARDOUS IN HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE CAUTION. && $$
027 WWHW70 PHFO 280136 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 PM HST SUN MAR 27 2016 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS IS CANCELLED... HIZ028-280245- /O.CAN.PHFO.WI.Y.0016.000000T0000Z-160328T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 336 PM HST SUN MAR 27 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS OVER THE BIG ISLAND SUMMITS. $$ BURKE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 25, 8:14 PM HST, 7 hours 20 minutes earlier.
Area forecast discussion, Mar 25, 8:14 PM HST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 814 PM HST FRI MAR 25 2016 .SYNOPSIS... A DEEP LAYERED TROUGH OF LOW PRESSURE WILL TRACK EASTWARD ACROSS THE CENTRAL AND EASTERN PART OF THE STATE THROUGH SATURDAY. AN UNSTABLE AIRMASS WILL ACCOMPANY THE TROUGH AND WILL BRINGING UNSETTLED WEATHER MAINLY FOR THE BIG ISLAND THROUGH SATURDAY AFTERNOON. A DRIER AIRMASS WILL MOVE BACK OVER THE ISLANDS SATURDAY NIGHT THROUGH SUNDAY NIGHT. A WEAK COLD FRONT WILL PUSH SOUTHEASTWARD ACROSS THE STATE MONDAY NIGHT THROUGH TUESDAY NIGHT. WEAK HIGH PRESSURE WILL BUILD OVER THE ISLANDS DURING THE MIDDLE OF NEXT WEEK...WITH A STRONGER AREA OF HIGH PRESSURE EXPECTED TO BUILD NORTH OF THE STATE LATE NEXT WEEK...FINALLY ALLOWING THE TRADE WINDS TO RETURN. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH WITH OVER OAHU THIS EVENING. A SURFACE-BASED TROUGH IS ALSO LOCATED ACROSS THE CENTRAL PORTION OF THE STATE. INFRARED SATELLITE OVER HAWAII SHOWS MOSTLY CLOUDY TO CLOUDY SKIES. MID TO HIGH CLOUDS COVER FROM MOLOKAI WESTWARD...WHILE CUMULUS AND LAYERED CLOUDS COVER THE EASTERN HALF. RADAR SHOWS STRATIFORM RAIN OVER MAUI...WITH THE HEAVIER SHOWERS AND THUNDERSTORMS OVER THE ALENUIHAHA CHANNEL AND NORTHWEST BIG ISLAND. THESE WEATHER FEATURES...ALONG WITH THE SHOWERS AND THUNDERSTORMS ARE SLOWLY MOVING TO THE EAST THIS EVENING. THE MAIN SHORT TERM CONCERNS FOR TONIGHT REVOLVE AROUND THE POTENTIAL FOR FLOODING AND THUNDERSTORMS FOR MAUI AND THE BIG ISLAND. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THESE TWO AREAS. THERE IS THE POTENTIAL FOR SNOW SHOWERS ON MAUNA KEA THROUGH THE OVERNIGHT. THE DEEPEST MOISTURE APPEARS LIKE IT WILL PASS BY TO THE NORTH OF THE BIG ISLAND...SO WE ARE NOT ANTICIPATING A NEED FOR A WINTER WEATHER ADVISORY AT THIS TIME. ACROSS KAUAI...OAHU AND MOLOKAI...THE BEST FORCING FOR ASCENT HAS SHIFTED EAST SO CHANCES FOR RAIN AND THUNDERSTORMS WILL BE DECREASING TONIGHT. HOWEVER...WITH THE COLD POOL OVERHEAD...AN ISOLATED TO WIDELY SCATTERED SHOWER CAN/T BE RULED OUT OVER THESE ISLANDS. THE EASTWARD PROGRESSION OF THE UPPER / SURFACE TROUGH WILL PUSH THE DEEPER LAYERED MOISTURE EAST OF THE BIG ISLAND ON SATURDAY. WHILE RELATIVELY DRIER AIR WILL ADVECT EASTWARD OVER THE STATE ON SATURDAY...THERE WILL STILL BE ENOUGH AVAILABLE MOISTURE WHICH...COMBINED WITH DAYTIME HEATING AND THE UNSTABLE ATMOSPHERE PROVIDED BY THE UPPER TROUGH...MAY CAUSE SOME HEAVY SHOWERS AND ISOLATED THUNDERSTORMS SATURDAY AFTERNOON. SATURDAY NIGHT THROUGH SUNDAY NIGHT... A WEAK PRESSURE PATTERN WILL REMAIN OVER THE ISLAND CHAIN THROUGH THE PERIOD...WITH OVERNIGHT LAND BREEZES AND DAYTIME SEA BREEZES EXPECTED. AN INCREASE IN SOUTHWESTERLY WINDS IS EXPECTED LATE SUNDAY NIGHT AS A COLD FRONT BEGINS TO APPROACH FROM THE WEST. THE DEEPEST MOISTURE WILL HAVE SHIFTED NORTHEAST AND AWAY FROM THE STATE BY SATURDAY EVENING...WITH THE MID-LEVEL TEMPERATURES REBOUNDING OR WARMING CLOSER TO SEASONAL LEVELS. AS A RESULT...WE ARE EXPECTING DRIER CONDITIONS TO RETURN TO THE ISLAND CHAIN...WITH SHOWERS FAVORING THE COASTAL WATERS DURING THE NIGHT AND THE INTERIOR OF THE ISLANDS DURING THE AFTERNOON / EVENING HOURS. MONDAY THROUGH NEXT FRIDAY... MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT SHOWING A WEAKENING COLD FRONT APPROACHING FROM THE NORTHWEST ON MONDAY...THEN PUSHING SLOWLY THROUGH THE ISLAND CHAIN MONDAY NIGHT THROUGH TUESDAY NIGHT. THE MOISTURE IS EXPECTED TO BE RATHER SHALLOW WITH LITTLE TO NO UPPER LEVEL FORCING FOR ASCENT...SO NOT MUCH MORE THAN A BROKEN LINE OF SHOWERS IS EXPECTED TO MOVE THROUGH THE STATE IN ASSOCIATION WITH THE FRONT. WEAK HIGH PRESSURE IS THEN EXPECTED TO BUILD OVER OR JUST NORTH OF THE ISLANDS DURING THE MIDDLE OF NEXT WEEK...WITH AN AFTERNOON SEA BREEZES AND OVERNIGHT LAND BREEZES EXPECTED. BOTH THE 12Z GFS AND 12Z ECMWF SHOW A STRONGER RIDGE OF HIGH PRESSURE BUILDING NORTH OF THE STATE LATE NEXT WEEK...AND THIS SHOULD ALLOW THE TRADE WINDS TO RETURN TO THE ISLAND CHAIN BY NEXT FRIDAY. && .AVIATION... THUNDERSTORMS REMAIN ACTIVE NEAR MAUI COUNTY AND THE BIG ISLAND THIS EVENING...BRINGING REDUCED VISIBILITY AND CEILINGS. SHOWERS AND THUNDERSTORMS WILL PRODUCE GUSTY...VARIABLE WINDS...AND LIGHTNING. AIRMET SIERRA CONTINUES FOR MOUNTAIN OBSCURATION IN THESE AREAS. IN ADDITION... SIGMET NOVEMBER REMAINS POSTED FOR THUNDERSTORMS IN THE AREA...AND EXTENDING TO THE NORTH. CONDITIONS HAVE IMPROVED OVER KAUAI AND OAHU...AND EXPECT MAUI COUNTY TO IMPROVE OVERNIGHT FROM THE WEST. UNSTABLE AIRMASS OVER THE STATE DUE TO THE UPPER LEVEL TROUGH MOVING OVER THE ISLANDS. CONDITIONS WILL LIKELY REMAIN UNSTABLE ENOUGH TO TRIGGER AFTERNOON CONVECTION OVER THE BIG ISLAND SATURDAY AFTERNOON. && .MARINE... AN UPPER TROUGH AND AMPLE MOISTURE WILL HELP SUSTAIN THE ACTIVE WEATHER PATTERN OVER THE CENTRAL AND EASTERN COASTAL WATERS...LIKELY ENDING BY SATURDAY MORNING. THUNDERSTORMS WILL BRING A CHANCE FOR HEAVY RAINS...REDUCED VISIBILITIES...STRONG GUSTY WINDS...LIGHTNING...AND HAIL. IF CONDITIONS WARRANT...SHORT-FUSED SPECIAL MARINE WARNINGS MAY NEED TO BE ISSUED. OTHERWISE...WINDS AND SEAS AROUND HAWAII ARE EXPECTED TO REMAIN QUIET. A SMALL NORTHWEST SWELL WILL PEAK SUNDAY AND SUBSIDE THROUGH MONDAY. SURF WILL REMAIN BELOW ADVISORY LEVELS THROUGH MONDAY. A VERY LARGE NORTHWEST SWELL IS FORECAST TO ARRIVE BEGINNING TUESDAY AND PEAK LATE TUESDAY BEFORE SUBSIDING THROUGH THE WEEK...WITH WARNING LEVEL SURF EXPECTED ACROSS NORTH AND WEST FACING SHORES. A SMALL BUMP IN SOUTH SWELL IS EXPECTED TUESDAY INTO WEDNESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MOLOKAI-LANAI- KAHOOLAWE-MAUI-BIG ISLAND. && DISCUSSION/MARINE...FOSTER AVIATION...M BALLARD
In the hours before
Local storm report, Mar 25, 10:12 PM HST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1012 PM HST FRI MAR 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM FLASH FLOOD 9 NNW KAWAIHAE 20.16N 155.88W
03/25/2016 HAWAII HI EMERGENCY MNGR
CIVIL DEFENSE REPORTS FLOODING OVER ROAD ON HIGHWAY 270
MILE MARKER 12.
1001 PM FLASH FLOOD 7 SSW KAMUELA 19.92N 155.68W
03/25/2016 HAWAII HI EMERGENCY MNGR
CIVIL DEFENSE REPORTED FLOODING ON ROAD ALONG HIGHWAY 190
MILE MARKER 6 TO 8. BARRICADES HAVE BEEN PLACED AROUND
FLOOD WATERS.
&&
MFOSTERThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 2:06 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 25, 2:28 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 25, 2:38 PM HST | Flash Flood Warning | HFO | Hawaii | 12 hr |
| Mar 25, 3:06 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kalawao | 24 hr |
| Mar 25, 4:09 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 25, 5:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 25, 5:42 PM HST | Special Marine Warning | HFO | 93 min | |
| Mar 25, 7:05 PM HST | Special Marine Warning | HFO | 115 min | |
| Mar 25, 7:44 PM HST | Areal Flood Advisory | HFO | Kalawao | 106 min |
| Mar 25, 8:51 PM HST | Special Marine Warning | HFO | 114 min | |
| Mar 25, 10:38 PM HST | Special Marine Warning | HFO | 112 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.